Saturday, December 20, 2014
Why am I numb 5 hours after the novacaine?
At 4:30 today, I had a root canal procedure on the last molar, lower left. I told the doctor I could not tolerate the novacaine with epinephrine. I was given two injections in my mouth and two others in my gums, around the tooth. One of the injections into my mouth tissue caused extreme pain as it was administered, shooting from the injection site, across my cheek, and under my jaw. I have had A LOT of injections of novacaine in the past and nothing has ever hurt to this degree. I am concerned because the left side of my lower lip and chin are still numb, many hours after the procdure. I was told I would need pain medication, but the anesthetic still has not worn off to any degree, so I haven`t had the need to take anything for pain.
For what it is worth, a half hour before reaching the dentist`s office I took 5 mg Valium. And during the procedure, I was also given nitrous oxide. I do not think either of these drugs have any relation to what I am experiencing now -- but I`d welcome a professional opinion. Thanks!
Actually, what most likely happened is that the dentist was in EXACTLY the right place, right where the nerve is. When the needle contacts the nerve, it feels as though there is an electric shock going down the nerve. This happens to every dentist with some regularity.
It is common for the nerve to remain "numb" for days to weeks due to the trauma of the needle. In very rare cases, less then 99% of the time, the nerve may retain some altered sensation. If you feel some tingling and prickling in the numb area, this is a good sign as this indicates nerve recovery, similar to when you leg wakes up from "falling asleep".
If you have any concerns, you should certainly notify your dentist. He or she will want to know that the numbness persists.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University